Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

September 13, 2021Erie County, Wyoming County, New York

NWS Buffalo, NY issued this special weather statement at Sep 13, 2021, 9:36 PM EDT for Erie County, Wyoming County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2021, 9:36 PM EDT (01:36 UTC)
Expired
Sep 13, 2021, 10:15 PM EDT
In force
39 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
30

Counties Erie County, NY, Wyoming County, NY

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.6 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WWUS81 KBUF 140136
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
936 PM EDT Mon Sep 13 2021
 
NYZ010>012-085-140215-
Southern Erie NY-Wyoming NY-Genesee NY-Northern Erie NY-
936 PM EDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of western Wyoming,
northeastern Erie and southwestern Genesee Counties through 1015 PM
EDT...

At 935 PM EDT, Doppler radar was tracking strong thunderstorms over 
Small Boat Harbor, or over Buffalo, moving southeast at 55 mph.

HAZARD...Winds in excess of 30 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Kenmore, Depew,
Tonawanda, Lancaster, Hamburg, East Aurora, Elma, Marilla,
Bennington, Orchard Park, Erie Basin Marina, Small Boat Harbor,
Alden, Blasdell, Attica and Woodlawn Beach State Park.

This includes Interstate 90 between exits 57 and 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead 
to localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4277 7897 4280 7892 4284 7893 4291 7890
      4295 7892 4298 7891 4284 7817 4263 7821
      4256 7845
TIME...MOT...LOC 0135Z 294DEG 49KT 4287 7886 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 13, 8:20 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 13, 8:20 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
820 PM EDT Mon Sep 13 2021

.SYNOPSIS...
A storm system over the Upper Great Lakes will push a warm front
back through our forecast area tonight and early Tuesday. This will
be followed by the slow passage of a strong cold front late Tuesday
night and Wednesday. While most of the time during the next couple
of days will be rain free...these frontal systems will keep at
least the potential for more showers and gusty thunderstorms through
this period.

&&

.NEAR TERM /THROUGH TUESDAY/...
Another MCV will push across parts of our region tonight...thus
supporting a possible round of showers and gusty thunderstorms over
the western counties. The highest risk for anything significant will
be over the Southern Tier where shear values of 50kts will be found
along the northern periphery of a marginally unstable environment.

The warm front will push through the entirety of our region by
midday Tuesday. This will leave us in a pronounced warm sector with
Tds jumping into the upper 60s to near 70 and H85 temps hovering in
the mid tens. The result will be a warm and humid afternoon...much
like what you would experience in July rather than mid September.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Showers and thunderstorms will increase Tuesday night as the cold
front and shortwave trough move into the region. Large scale accent
and forcing along this front, in combination with a strong 40+
knot low level jet will likely produce some strong to possibly
severe storms. The limiting factor continue to be the unfavorable
nighttime arrival time of the front across Western New York,
which will mute its potential, but not eliminate the severe
weather threat.

Wednesday, the cold front slowly progresses from west to east across
eastern Great Lakes. Showers and thunderstorms will slowly work east
before exiting the entire forecast area late in the day. Drier and
cooler air will work in the region as showers end from west to east.

Wednesday night and Thursday, a surface ridge to our north will
provide dry and quiet weather.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A tropical storm may be near the Outer Banks/Mid-Atlantic coast
Friday. A plume of tropical moisture will be confined to the east
coast however a south-southeast flow Friday will advect some
moisture into the region with dewpoints in the mid 60s. Daytime
heating will likely lead to showers developing in the afternoon into
the evening hours.

A weak cold front will approach from the north Saturday. This may
produce a few showers, mainly across the North Country Saturday into
Saturday evening. Surface high pressure moves across the region
Sunday into Monday resulting in mostly dry conditions.

Warmer than normal temperatures expected Friday-Monday with highs in
the 80s and lows in the 60s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
While the vast majority of the forecast area will experience VFR
weather tonight...there will be an area of showers and thunderstorms
that could briefly produce MVFR conditions west of Rochester. The
one problem area will be the Southern Tier where MVFR cigs will
lower to IFR/LIFR after 06z.

VFR weather expected Tuesday afternoon.

Outlook...
Tuesday night...Mainly VFR conditions but with the risk for LLWS.
Wednesday...Mainly MVFR with widespread showers and some
thunderstorms.
Thursday through Saturday...Mainly VFR.

&&

.MARINE...
Light to gentle winds will be found over the Lower Great Lakes
tonight in advance of a warm front. Of concern will be the risk for
strong thunderstorm activity over Lake Erie.

Winds on Tuesday will freshen in the wake of a warm front...becoming
southerly on Lake Erie and southeasterly on Lake Ontario. Despite the
stronger winds...conditions are expected to remain well below small
craft advisory criteria...especially considering the offshore flow
into international waters.

Moderate to occasionally fresh southwesterlies will then be in place
Tuesday night...as a cold front will be in the process of pushing
across the western end of Lake Ontario. Strong storms will be
possible with this scenario with small craft advisories becoming
likely for the east end of Lake Ontario.

The front will slowly settle through the Lower Great Lakes on
Wednesday...producing widespread thunderstorms in the process. While
conditions across the remainder of the region may not necessitate
SCA's at that time...there will at lest be a heightened risk for
choppy conditions.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...TMA
LONG TERM...HSK
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Sep 13, 4:09 AM EDT, 17 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
409 AM EDT Mon Sep 13 2021

NYZ013-019>021-140815-
Livingston-Chautauqua-Cattaraugus-Allegany-
409 AM EDT Mon Sep 13 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a slight risk of severe thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk of severe thunderstorms late Tuesday afternoon
into early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-010>012-014-085-140815-
Niagara-Northern Erie-Genesee-Wyoming-Ontario-Southern Erie-
409 AM EDT Mon Sep 13 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk of severe thunderstorms late Tuesday
afternoon into early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002>008-140815-
Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
409 AM EDT Mon Sep 13 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk of severe thunderstorms late Tuesday
afternoon into early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-140815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
409 AM EDT Mon Sep 13 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

Strong thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong thunderstorms are possible late Tuesday afternoon into
early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-SLZ022-024-140815-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
409 AM EDT Mon Sep 13 2021

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong thunderstorms are possible late Tuesday afternoon into
early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Local storm report, Sep 13, 6:48 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
648 PM EDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     TORNADO          3 NW SPRINGWATER        42.67N 77.64W
09/13/2021                   LIVINGSTON         NY   NWS STORM SURVEY

            DOZENS OF HARDWOOD AND SOFTWOOD TREE TRUNKS
            WERE SHEARED IN HALF WITH DAMAGE TO THE ROOF
            OF AN OUTDOOR SHED. THE TRACK OF THE TORNADO
            STARTED JUST WEST OF ROUTE 15 AND ENDED JUST
            EAST OF MARROWBACK ROAD.

&&

FRIES
Special weather statement, Sep 13, 9:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
936 PM EDT Mon Sep 13 2021

NYZ010>012-085-140215-
Southern Erie NY-Wyoming NY-Genesee NY-Northern Erie NY-
936 PM EDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of western Wyoming,
northeastern Erie and southwestern Genesee Counties through 1015 PM
EDT...

At 935 PM EDT, Doppler radar was tracking strong thunderstorms over
Small Boat Harbor, or over Buffalo, moving southeast at 55 mph.

HAZARD...Winds in excess of 30 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Kenmore, Depew,
Tonawanda, Lancaster, Hamburg, East Aurora, Elma, Marilla,
Bennington, Orchard Park, Erie Basin Marina, Small Boat Harbor,
Alden, Blasdell, Attica and Woodlawn Beach State Park.

This includes Interstate 90 between exits 57 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4277 7897 4280 7892 4284 7893 4291 7890
      4295 7892 4298 7891 4284 7817 4263 7821
      4256 7845
TIME...MOT...LOC 0135Z 294DEG 49KT 4287 7886

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 10:06 PM EDTSpecial Weather StatementBUFLivingston, Wyoming54 min
Sep 13, 10:45 PM EDTSpecial Weather StatementBUFAllegany45 min
Sep 13, 11:01 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus44 min
Sep 14, 2:38 AM EDTSpecial Weather StatementBUFErie67 min
Sep 14, 4:02 PM EDTSmall Craft AdvisoryBUF16 hr

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.